MAUDE Adverse Event Report: FENWAL INTERNATIONAL INC. AMICUS SEPARATOR SYSTEM; AMICUS APHERESIS KIT

FENWAL INTERNATIONAL INC. AMICUS SEPARATOR SYSTEM; AMICUS APHERESIS KIT
Model Number N/A
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 10/11/2018
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported that a facility using their collected platelet product reported 2 patients experienced an adverse reaction post platelet transfusion.The patients were infused with platelets collected during the same donation.The platelet product was collected on (b)(6) 2018.The collected platelets were treated with pas.Both patients were transfused on (b)(6) 2018.Post platelet transfusion, the platelet product tested positive for acinetobacter baumannii.The following information has been reported to us by the (b)(6) regarding the cdc investigation: a.Baumannii was isolated and the following cdc investigation results are considered relevant to the investigation: the isolate in this instance is similar but distinct from the other 2 recently reported cases in 2018.A batch traceability is being performed for the solutions used in amicus kit product code 4r2340, batch fa18c26074.There are no common pre-attached solution subassembly lot numbers between the two amicus kit lots involved in three recently reported cases in 2018.There are no related complaints against other amicus kit batches that used the same solution batches.Both production plants involved in the manufacture of amicus kits were tested for the present bacteria.Neither plant tested positive for acinetobacter baumannii complex.Investigation results thus far: there is no evidence implicating our products as a root cause for the acinetobacter contamination incidences as shown in the following analyses.A capa investigation has been opened and the next steps were discussed with the fda: 3rd party microbiologic tests at both production units have been initiated.Testing on the arc isolates of acinetobacter have been initiated to evaluate resistance to moist heat and radiation.Reviewing manufacturing capa, issues and nonconformities to determine if any have the ability to impact integrity and/or sterility of the kits.Investigations from fda/cdc have been requested to confirm data along with a request for dna sequence data, not available to the public at this time.With the investigation in process, a follow-up report will be provided.
 
Event or Problem Description
The following information was sent to the fda on march 14, 2019 in response to a letter received on january 28, 2019 asking for additional information regarding this reported incident.Fresenius kabi is the manufacturer of the amicus separator system.The american red cross (arc) uses the medical device to collect platelets from a donor and then further manufactures the platelet product.The collected platelet product is then distributed to arc's customers such as hospitals and\or other facilities for patients needing platelet transfusions.The incident reported in this mdr was reported to us by arc but pertains to two patients whom experienced an adverse reaction at the hospital/facility that received the platelets (from the same donation) from american red cross (not directly from fresenius kabi).Fresenius kabi does not have the infused patient's information.Complaint (b)(4) was received against material code 4r2340, lot number fa18c26074.The customer states that a facility using their collected platelet product experienced an adverse reaction post platelet transfusion (assumed to be due to bacterial contamination).Neither a sample nor picture were available for further evaluation.Complaint (b)(4) investigation results: reviewed lot manufacturing records for any documented exceptions on the finished good lot and associated solution batches.No exceptions were found.Reviewed manufacturing records for results of in-process and final release quality tests.Results were satisfactory.The bacteria reported was not identified in the haina, dominican republic microbial flora.Performed a review on complaints received for affected lot and other amicus kit batches that used the same solution batches.No complaints have been reported for adverse reactions or bacterial contamination on any of the lots reviewed.A review of capas was conducted and there are no capas related to the deficiency listed in this complaint.Conclusion: the above investigation for this lot does not reveal any process, product or manufacturing nonconformity that would contribute to bacterial contamination.The lot meets all the release requirements.

Brand Name
AMICUS SEPARATOR SYSTEM
Common Device Name
AMICUS APHERESIS KIT
Manufacturer (Section D)
FENWAL INTERNATIONAL INC.
carretera sanchez km 18.5
parque industrial itabo zona f
haina, san cristobal,
DR 
MDR Report Key8166374
Report Number3004548776-2018-00004
Device Sequence Number13952426
Product Code GKT
UDI-Device Identifier04086000101325
UDI-Public010408600010132510FA18C260741118032617190630
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
BK960005
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/28/2018
Report Date (Section F) 11/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Model NumberN/A
Device Catalogue Number4R2340
Device Lot NumberFA18C26074
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/28/2018
Event Location Hospital
Date Report to Manufacturer11/28/2018
Initial Date Received by Manufacturer 11/28/2018
Supplement Date Received by Manufacturer11/28/2018
Initial Report FDA Received Date12/14/2018
Supplement Report FDA Received Date03/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;